Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 182, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Aug 5, 1997, 4:48 PM EDT for Cherokee County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 1997, 4:48 PM EDT (20:48 UTC)
- Expired
- Aug 5, 1997, 5:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Cherokee County, SC
The radar
The Greer radar (KGSP), 58 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 5:02 PM EDT | Thunderstorm Wind 50 | Blacksburg, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 052047 RRA SVRGSP SCC021-052130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 448 PM EDT TUE AUG 5 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...CHEROKEE COUNTY AT 448 PM WEATHER RADAR SHOWED A SEVERE THUNDERSTORM IN SOUTHERN CLEVELAND COUNTY OF NORTH CAROLINA NEAR EARL. THIS STORM WAS MOVING SOUTHEAST AT 20 MILES AN HOUR AND WILL MOVE INTO THE NORTHEAST CORNER OF CHEROKEE COUNTY NEAR BLACKSBURG BY 500 PM. GAFFNEY MAY ALSO BE AFFECTED. THIS STORM HAS PRODUCED WIDESPREAD WIND DAMAGE IN THE FORM OF DOWNED TREES IN RUTHERFORD AND CLEVELAND COUNTIES OF NORTH CAROLINA. LARGE HAIL HAS ALSO BEEN REPORTED. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY` HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. KAJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:25 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 5, 2:25 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 224 PM EDT TUE AUG 5 1997 RAH/CAE: WILL PROB NEED EVE PERIOD/WORDING TONIGHT. DISC: GOOD AMOUNT OF SH/TSRA MOVING INTO NC MTNS ATTM. MORE DEVELOPMENT IN UPSTATE NOW THAN WHEN I TALKED TO YOU EARLIER CAE. WILL PROB NEED SOME MENTION OF THIS ACTIVITY. WILL HAVE TO WATCH TO SEE IF NC FOOT/PIED WILL NEED MENTION AS WELL. AVN ODD MAN OUT REFERRING TO DEVELOPING LOWS ALONG FNT AND SC CST. MAIN DIFF IN ETA/NGM IS MOISTURE AND LIFT. ETA HAS MORE OF THE TWO BEGINNING AT 36 HRS. NGM HAS SOME MOISTURE AND LIFT THOUGH. ETA ALSO HAS GOOD UPSLOPE FLOW THRU H85 AND VEERING PROFILE. NGM LESS. MAY WANT TO PUT SMALL POP IN WED NITE AND THU ALONG WITH MORE CLOUDS. BUT WITH THE UNCERTAINTY AND LATER PERIOD MAY BE ABLE TO GET BY WITH JUST CLOUDS. GUID NUMBERS THIS RUN WARMER THAN PREVIOUS. I WENT WITH THE WARMER TEMPS AS THIS AIR MASS HAS MODIFIED MUCH MORE THAN WITH PREVIOUS xFROPA. STILL TEMPS WILL BE BELOW NORMAL...ALTHOUGH MY NUMBERS ARE NOT IN RECORD TERRITORY. JUST IN CASE RECORD LOWS TONIGHT: AVL..53 CLT..57 GSP..56. AVL 56/75/57/74 3/0/0/3 CLT 65/82/65/81 0/0/0/3 GSP 62/83/62/82 3/0/0/3 RWH
In the hours before
Local storm report, Aug 5, 2:36 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
234 PM EDT TUE AUG 5 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
231 PM SPARTANBURG SC .75 INCH HAIL
08/05/97 SPARTANBURG DIME TO MARBLE HAIL
REPORTED BY COUNTY EPD.
JMKLocal storm report, Aug 5, 3:46 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
346 PM EDT TUE AUG 05 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
250 PM PAULINE SC WIND DAMAGE
08/05/97 SPARTANBURG MANY TREES DOWN. REPORTED
BY HIGHWAY PATROL AND
SPARTANBURG COMMUNICATIONS
CENTER.
KAJLocal storm report, Aug 5, 3:50 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
346 PM EDT TUE AUG 05 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
250 PM PAULINE SC WIND DAMAGE
08/05/97 SPARTANBURG MANY TREES DOWN. REPORTED
BY HIGHWAY PATROL AND
SPARTANBURG COMMUNICATIONS
CENTER.
KAJLocal storm report, Aug 5, 4:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
427 PM EDT TUE AUG 05 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
421 PM COUNTY WIDE NC WIND DAMAGE
08/05/97 RUTHERFORD TREES DOWN NEAR
BOSTIC...ELLENBORO AND
FOREST CITY. REPORTED BY
911 COMMUNICATIONS CENTER.
KAJLocal storm report, Aug 5, 4:38 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT TUE AUG 05 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
435 PM BOILING SPRINGS NC WIND DAMAGE
08/05/97 CLEVELAND SEVERAL TREES DOWN.
REPORTED BY 911
COMMUNICATIONS CENTER.
J
KAJLocal storm report, Aug 5, 4:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
439 PM EDT TUE AUG 05 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
435 PM BOILING SPRINGS NC WIND DAMAGE
08/05/97 CLEVELAND SEVERAL TREES DOWN.
REPORTED BY 911
COMMUNICATIONS CENTER.
KAJThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:28 PM EDT | Severe Thunderstorm Warning | GSP | Spartanburg | 47 min |
| Aug 5, 3:07 PM EDT | Severe Thunderstorm Warning | GSP | Union | 68 min |
| Aug 5, 5:07 PM EDT | Severe Thunderstorm Warning | GSP | York | 68 min |
| Aug 5, 5:21 PM EDT | Severe Thunderstorm Warning | GSP | Oconee, Pickens | 54 min |
| Aug 5, 5:31 PM EDT | Severe Thunderstorm Warning | GSP | Anderson | 59 min |
| Aug 5, 5:44 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville, Greenwood | 61 min |
| Aug 5, 6:45 PM EDT | Severe Thunderstorm Warning | GSP | Abbeville | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.